Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 159, NWS Rapid City, SD

July 17, 2012Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 17, 2012, 8:16 PM CDT for Tripp County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2012, 8:16 PM CDT (01:16 UTC)
Expired
Jul 17, 2012, 9:15 PM CDT
In force
59 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Tripp County, SD

The radar

The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:56 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 17, 5:56 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT TUE JUL 17 2012

.AVIATION...00Z TAFS
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS EVENING...WITH ACTIVITY DIMINISHING LATER THIS EVENING. MVFR
CONDITIONS...ALONG WITH THE THREAT FOR HAIL AND GUSTY WINDS...CAN
BE EXPECTED WITH THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS
EXPECTED THROUGH WEDNESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 139 PM MDT TUE JUL 17 2012/

DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS A DISTURBANCE PUSHING
INTO NORTHERN WYOMING AS SOUTHWEST FLOW CONTINUES OVER THE AREA.
RADAR IMAGERY HAS THUNDERSTORMS GOING UP OVER THE BLACK HILLS WITH
SOME SHOWERS PUSHING THROUGH SOUTH CENTRAL SOUTH DAKOTA.

ANOTHER ACTIVE NIGHT IS IN STORE WITH SUFFICIENT MOISTURE ALREADY IN
PLACE. MORNING SOUNDING HAD 1.37 INCHES OF PRECIP WATER WHICH IS +2
STANDARD DEVIATIONS OF AVERAGE. EXPECT SOME STORMS TO PRODUCE
LOCALIZED HEAVY RAINFALL. DON/T ANTICIPATING NEEDING ANY KIND OF
FLASH FLOOD HEADLINES...SINCE NUMEROUS CREEKS AND PONDS ARE VERY
LOW...WATER WILL HAVE A PLACE TO GO. LOW AND MID LEVEL WINDS ARE
RATHER WEAK...HOWEVER...SHEAR SHOULD BE SUFFICIENT FOR SOME ISOLATED
SUPERCELLS. MAIN THREATS FOR SEVERE WEATHER BESIDES HEAVY RAIN WILL
BE LARGE HAIL AND STRONG WINDS. IN SOUTHERN SOUTH DAKOTA...STORMS
SHOULD CLOSELY FOLLOW THE 700 MB HEIGHT THETA-E RIDGE WHICH IS WHERE
THE CONVECTION IS NOW FIRING.

EXPECT NEARLY ALL ACTIVITY TO BE OUT OF THE CWA BY WED MORNING.
HOWEVER STORMS WILL ONCE AGAIN DEVELOP OVER NORTHEASTERN WYOMING AND
THE BLACK HILLS WITH DIURNAL HEATING AND LINGERING MOISTURE. NOT
SURE HOW FAR EAST THESE STORMS WILL MOVE SO HAVE LEFT POPS OUT AT
THIS TIME...BUT A WEAK IMPULSE EMBEDDED IN THE FLOW MAY KEEP SOME
SHOWERS/STORMS OVER THE HIGHER TERRAIN AFTER MIDNIGHT.

UPPER RIDGE QUICKLY REBUILDS...THUS EXPECT A WARMING TREND IN THE
TEMPERATURES. TRIPLE DIGITS WILL RETURN ON THURSDAY AND ESPECIALLY
FRIDAY AS THE RIDGE AXIS IS CENTERED OVER THE CWA.

EXTENDED... UPPER LEVEL RIDGE WILL REMAIN STRONG OVER THE NORTHERN
AND CENTRAL HIGH PLAINS FRIDAY...THEN BEGIN TO WEAKEN AND SHIFT
SLOWLY SOUTHEASTWARD OVER THE WEEKEND. HOT CONDITIONS CAN BE
EXPECTED ON FRIDAY...WITH TRIPLE DIGIT HIGHS OVER MUCH OF THE
WESTERN AND CENTRAL SD PLAINS. CHANCES FOR THUNDERSTORMS WILL
INCREASE OVER THE WEEKEND AS THE RIDGE WEAKENS AND ALLOWS WEAK UPPER
LEVEL DISTURBANCES TO PASS THROUGH THE FORECAST AREA. WILL CONTINUE
WITH DAILY CHANCES FOR THUNDERSTORMS OVER AT LEAST PORTIONS OF THE
AREA THROUGH THE EXTENDED PERIOD. DAILY MAX TEMPERATURES AT LEAST IN
THE 90S WILL CONTINUE INTO EARLY NEXT WEEK.

AVIATION...18Z TAF UPDATE
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH TONIGHT. MVFR CONDITIONS...ALONG WITH THE THREAT FOR HAIL
AND GUSTY WINDS...CAN BE EXPECTED WITH THE STRONGER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...MLS
LONG TERM....13
AVIATION...JOHNSON
Hazardous weather outlook, Jul 17, 2:23 PM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
123 PM MDT TUE JUL 17 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
123 PM MDT TUE JUL 17 2012 /223 PM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.
ALSO WITH SUFFICIENT MOISTURE IN PLACE...SOME STORMS WILL PRODUCE
LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY...AND AGAIN THIS
WEEKEND...BUT AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

JC

In the hours before

Local storm report, Jul 17, 6:54 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 ENE ROZET             44.32N 105.11W
07/17/2012                   CAMPBELL           WY   EMERGENCY MNGR

            18 INCH COTTONWOOD TREE TRUNK SNAPPED.

&&

SMITH
Special weather statement, Jul 17, 7:00 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT TUE JUL 17 2012

SDZ012-025-WYZ057-071-180100-
BUTTE SD-NORTHEASTERN CROOK WY-NORTHERN FOOT HILLS SD-WYOMING BLACK
HILLS WY-
600 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK...NORTHWESTERN
LAWRENCE AND SOUTHWESTERN BUTTE COUNTIES UNTIL 700 PM MDT...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF BEULAH...OR 11 MILES SOUTHWEST
OF DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN BELLE FOURCHE...
  FRUITDALE...
  BELLE FOURCHE RESERVOIR...
  NISLAND...
  NEWELL...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
5...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 203 AND
207...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR BELLE FOURCHE RESERVOIR...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IN
ADDITION...THUNDERSTORMS CAN PRODUCE LARGE CAPSIZING WAVES...EVEN ON
SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4500 10368 4465 10336 4450 10413 4472 10423
TIME...MOT...LOC 2359Z 235DEG 19KT 4462 10402

FRENCH/CALDERON
Local storm report, Jul 17, 7:21 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             3 S DEERFIELD           43.98N 103.84W
07/17/2012  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

KPOJORLI
Local storm report, Jul 17, 7:38 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     3 N ROZET               44.32N 105.19W
07/17/2012                   CAMPBELL           WY   EMERGENCY MNGR

            NORTH SIDE OF A ROOF WAS BLOWN OFF A 4 BAY SHOP. ROOF
            LANDED ABOUT 200 FT AWAY FROM THE BUILDING. LOTS OF
            SIDING DAMAGE ON HOMES THROUGHOUT THE AREA.

&&

SMITH
Special weather statement, Jul 17, 7:49 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT TUE JUL 17 2012

SDZ049-180145-
TRIPP SD-
749 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TRIPP COUNTY UNTIL 845 PM
CDT...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CLEARFIELD...OR 14 MILES
SOUTHWEST OF WINNER...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARTER...
  WITTEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4319 10022 4333 10022 4343 10021 4344 10022
      4347 10022 4346 9983 4316 9998
TIME...MOT...LOC 0048Z 186DEG 10KT 4326 10009

JOHNSON
Local storm report, Jul 17, 8:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
700 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 SSW HILL CITY         43.91N 103.59W
07/17/2012  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

JJOHNSON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:00 PM CDTSpecial Weather StatementUNRButte60 min
Jul 17, 7:42 PM CDTSevere Thunderstorm WarningUNRCuster, Pennington63 min
Jul 17, 7:49 PM CDTSpecial Weather StatementUNRTripp56 min
Jul 17, 7:50 PM CDTSevere Thunderstorm WarningUNRButte, Harding85 min
Jul 17, 8:18 PM CDTSpecial Weather StatementUNRCuster42 min
Jul 17, 8:34 PM CDTSevere Thunderstorm WarningUNRCuster56 min
Jul 17, 8:44 PM CDTSevere Thunderstorm WarningUNRButte, Harding, Perkins91 min
Jul 17, 9:30 PM CDTSevere Thunderstorm WarningUNRHarding, Perkins69 min
Jul 17, 9:49 PM CDTSpecial Weather StatementUNRTripp56 min
Jul 17, 11:38 PM CDTSpecial Weather StatementUNRCuster52 min
Jul 17, 11:51 PM CDTSevere Thunderstorm WarningUNRMeade, Pennington54 min
Jul 18, 12:58 AM CDTSpecial Weather StatementUNRCuster32 min
Jul 18, 3:54 PM CDTHeat AdvisoryUNRBennett, Butte, Custer, Fall River, Haakon, Harding and 10 more54 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.